In the past few months, there has been a bombardment in news flashes and media talk about the connections between Crohns disease/Ulcerative Colitis and acne medications. So, I thought I would do some research to try to figure out what the hype is all about.
I myself have not tried Accutane, but I have several friends who most definitely have, and my guess is that others who follow the site might be in the same situation. Accutane is a medication that is the brand name for isotretinoin. Basically, isotretinoin is an antibiotic and works against acne, and the scarring that so many young people deal with growing up, and the rest of their lives.
Many of the studies have stated that this medication is very effective in treating acne, but on the downside, there is an increased risk of developing Crohn’s Disease or Ulcerative Colitis. There was a study performed by a dermatologist with a population of 94,487 patients. The results of the study concluded that from the total population of people there were 207 cases of inflammatory bowel disease. From this group of 207 people, 152 of them had a history of taking one of the three commonly prescribed antibiotics for acne(Accutane etc…).
What has developed over the past few months is tons and tons of sufferers of ulcerative colitis and Crohn’s disease are beginning to wonder if their IBD is linked to previously prescribed medications to treat acne.
Although I am sure my UC was not caused by Accutane, I really can’t imagine what it would be like to be wondering if my UC was potentially caused by a prescribed medication to treat another health issue. If you are one of those people, and I know that many of you are, as I’ve received quite a few emails about this topic, please try not to be frustrated and angered. First and foremost, you are not alone. Secondly, there appears to be legal measures that you can take if you want to.
I am trying to contact a law office right now to get more ideas on what options there might be for you if you’re in this situation.
If you’ve read most of my postings, you know I am way anti medications, and I hope that everyone reading really asks their doctors about medications side effects when a new prescription for anything is being written up.
I started site shortly after being diagnosed in October of 2008 with severe pancolitis (when my whole colon was inflamed).
For me, it was a very rough start with severe symptoms. Getting bounced from medication to medication was not easy or too helpful. But, I did meet another UC’er, changes several parts of my diet, and of course the rest is history.
Leave a comment, ask a question, take advantage of our past experiences here, use the search boxes, they are your friends to0:)
I’ve written 2 different ulcerative colitis ebooks, you can check them out here.
And, the Free eNewsletter, which has important updates can be joined here.
There’s definitely a correlation between antiobiotics and gut problems. I had numerous rounds of antibiotics and can’t help but wonder if it contributed to the severity of Celiac disease symptoms I had. I will definitely be more careful when faced with taking medication in the future not only for myself but when I have kids.
That’s a really interesting observation and worth more further investigation. I was proscribed an antibiotic cream ‘Fucidin Cream – fusidic acid) last year after returning from a trip to the far east. I picked up a facial sore that would not go away and used the cream to clear it.
I took acutane for a month in college 1982. I was diagnosed with ulcerative proctitis in 2005. I wonder if there is a correlation? Would like to hear from others.
I took several months worth of Accutane in college. A few years later I was diagnosed with debilitating Ulcerative Colitis which I have now struggled with for around 9 years. I was completely healthy with no medical problems up until that point. As of right now, there are over 7,200 lawsuits filed and growing daily against Hoffman-LaRoche the makers of Accutane due to incidence of Crohn’s and Ulcerative Colitis. So yes, I would say there is definitely a connection between Accutane and IBD. The numbers are just too high to ignore. I have also read Preliminary Phase I and Phase II trials reportedly showed Accutane to “cause intestinal disorders and IBD in lab rats and in humans but the money-hungry Roche marketed it anyway, knowingly causing harm to thousands of people due to their greed.
I know all about this Accutane Crohn’s / Colitis connection. I took Accutane in 1996 and was diagnosed with Crohn’s in 1997. I tried to get involved in a class action lawsuit a few months ago. There are MANY of those. But the lawyers would not take my case because there is a 2 year window of opportunity from the time you are aware of the possible connection between your taking Accutane and the development of our Crohn’s or Colitis. Lesson learned, if you think Accutane caused your disease, don’t wait to get involved in a lawsuit, do it now.
Who wrote the original post I am replying to? I couldn’t find an author name.
What’s Up Reid,
Wow, I didn’t know that you had the accutane IBD connection too. I wrote the post(Adam).
That’s super helpful knowledge you got on the two year window, thanks so much for sharing it. Any other insider knowledge you have on this feel free to share, there are quite a few in this situation.
I don’t have anymore knowledge, sorry. But I’m looking for some. Is Accutane really an antibiotic? I haven’t seen any source say that. I saw a report (though it was funded by a pharmaceutical selling a generic form of Accutane) saying that Accutane like drugs may not be the cause of Crohn’s or Colitis, because most people took antibiotics like Tetracycline for their Acne. I did take Tetracycline as well and know it is an antibiotic.
Antibiotics as a whole have also been implicated in causing Crohn’s or Colitis because they wipe out both good and bad gut bacteria. Good bacteria is essential to our being able to digest our food and be healthy in general. I see both theories being possible.
I had my colon removed 10 yrs ago due to a colitis flare up that didn’t go away. My now 20 yr old son took accutane for 9mos when he was 16. We had tried everything else for his acne before that and we really hesitant to go the accutane route. But it worked like a charm and his really bad skin cleared up. Now i’m just terrified for him that it may have harmed him. he has no symptoms now. but mothers worry!
If he’s taken the usual course of acne antibiotics, get his bacteria levels tested, like with a Comprehensive Digestive Stool Analysis (CDSA). If any of this good bacteria are low he should take probiotics pronto.
I just wanted to make sure that people understand that Accutane is not a antibotic. Yes it can cause Chron’s and U.C. Many lawsuits have been won in the last year. Accutane is acutally a Chemotherapy drug for rare cancers and for neuroblastoma. It was found that it also cleared up patients acne and then history was written.
I wish all of you luck!
Pingback: Acne and Ulcerative Colitis
Since I am currently “stuck” at home with BD for a UC flare, I have been reading as much info as possible and finding new things each day on the subject – All of it has already been reported though. I took tetracycline for two years in my teens without realizing what I was actually taking. As more research comes out it seems that more and more diseases will be linked to antibiotic/drug use of some form. I guess the benefits outweigh the cons though but maybe one day the first line of treatment will be to fight bad bacteria with good bacteria instead of knocking out both.
My 19 year old son took Solodyn for Acne and while on this med was diagnosis with UC. we do feel there is a clear link between taking this drug and UC. His acne was cleared up now that hes off the med for acne is coming back.